This post is also available in: हिन्दी (Hindi)
A lot of people have contacted me and asked me as to how to safely stop Beta blockers and therefore I thought I would do a quick blog on this subject.
I would like to stress that you should only alter the dosage or stop Beta-blocker usage with the explicit consent of your usual healthcare provider as they will know about your unique clinical situation and all I am doing in this vlog is just giving general information.
Beta Blockers are one of the most commonest classes of medications that we use in cardiology and often serve as a ‘jack of all trades’. They basically blunt sympathetic activity and by doing so, have a multitude of potentially beneficial effects such as reducing heart rate, reducing blood pressure, making the heart less irritable, reducing the demands on the heart and increasing the time for the heart to fill with blood so that the heart is able to contract more effectively by pushing more blood out with each heartbeat. In some situations they make people feel better i.e improve quality of life. In other situations, they may actually have a prognosis-modifying role.
Let me give you some examples.
Beta blockers can be used to control blood pressure. Here they don’t necessarily make patients feel better but may have a prognosis-modifying role (albeit a weak one).
Beta blockers can be used as a treatment for heart failure. Here they make people feel better and have a very significant impact on improving lifespan
Beta blockers can be used for heart rhythm disturbances (ectopics/AF/SVT/VT) and her they may make the patient feel better and in some heart rhythm disturbances may also have a prognosis-modifying role
Beta blockers can be used to treat angina and prolong life after a heart attack so they may improve quality and quantity of life.
Sometimes beta blockers are used in a purely symptom control role such as for controlling anxiety or benign ectopics in people with normal hearts
So if you are taking beta blockers it is always worth asking why you take them. Is it because they are being given to make you feel better or is it because they in some way are being used for their prognosis-modifying effects? This is important because if they have a prognosis-modifying role then you may decide you just want to remain on them. If on the other hand they are being given purely for symptomatic relief then sometimes the only way to know how much they are benefitting you is by discontinuing them and seeing whether general quality of life deteriorates or improves.
Acute, abrupt withdrawal of beta blockers has been shown in many case reports to be associated with an increased risk of morbidity and mortality. This is mainly seen in patients who were taking the beta blocker for angina due to significant coronary disease and in a few of these patients, stopping the beta blocker was associated with more angina and even development of heart attacks. Similarly, there have been case reports of patients who were taking beta blockers to control dangerous heart rhythm disturbances and when the beta blocker was abruptly stopped it led to precipitation of ventricular dysrhythmias and even in some cases death. There have also been reports of heart failure status worsening and blood pressure going up excessively. This is termed as ‘Acute beta blocker withdrawal syndrome’.
Why does it happen?
It is believed that withdrawal effects happen because of increased sympathetic activity which is probably because of Beta receptor upregulation during the period of beta blockade. Upregulation is a well-recognised phenomenon where the receptors that are being blocked become more sensitive and responsive to circulating adrenaline. It is believed that receptors take 24-36 hours to down-regulate when the blockade is removed. So if you stop the beta blocker abruptly and it doesn’t stay in the body long (and how long it hangs around in the body depends on that beta blockers half-life) then there may be a period where you have receptors which are significantly more sensitive to the effects of the adrenaline and this can then trigger this withdrawal syndrome. What this means is that the withdrawal syndrome is far more likely with short-acting beta blockers or those beta blockers where you have to take 2 or 3 doses in a day because they will have a much shorter half-life. Beta blockers that have a long half-life will stay in the body for much longer and therefore will allow the time that is needed for the beta receptors to downregulate.
So if you are taking a short-acting beta blocker e.g. propranolol, metoprolol, carvedilol etc, it is best to be more cautious about reducing the dose. In such cases I would suggest taking the usual dose once daily for a week, then every other day for a week and then stop.
If you are taking a long-acting beta blocker e.g. Atenolol, Bisoprolol etc, then take half the usual dose for a week, then half the usual dose every other day for a week and then stop.
As I say it is very important that you only alter your dosages if sanctioned and supervised by your own doctor as it may in some patients have dangerous consequences.
I hope you found this useful.
This post is also available in: हिन्दी (Hindi)
This was a really helpful and very informative jargon-free article. You explain everything very clearly and in a manner that one can understand and then interpret. A pleasure to read.
Thank you very much.
This was helpful. Thank you Dr. Gupta
I stopped abruptly because I developed ulcers on my ankles. One on each ankle. I’m going through lower limb vascular treatment. I read a article in NICE which stated beta blockers should not be prescribed for people with lower limb arterial disease.